Many patients who self-report aspirin allergies are actually experiencing less serious adverse reactions such as gastrointestinal discomfort and bleeding, and proton pump inhibitors can help solve these problems.
A simple, inexpensive aspirin regimen can help prevent cardiovascular events in patients with certain risk factors. When the benefits outweigh the risks, aspirin is the drug of choice for primary and secondary prevention. For a small number of patients who report aspirin allergies, however, this potentially beneficial therapy is omitted. As with many self-reported allergies, these patients may be suggesting that their situation is more severe than it actually is. In fact, some studies have found that more than 85% of patients who report an aspirin allergy are in fact not allergic.
Aspirin reactions fall into 3 subtypes:
respiratory sensitivity (asthma and/or rhinitis)
cutaneous sensitivity (urticaria and/or angioedema), and
extremely rarely, anaphylaxis
Clinicians can use desensitization protocols to desensitize patients who have aspirin allergies. Aspirin also causes classic reactions including gastrointestinal (GI) discomfort and bleeding, and it is often these less severe adverse events that patients misconstrue as allergic reactions.
Researchers from Scripps Green Hospital in La Jolla, California, concerned that some patients who could benefit from prophylactic aspirin were not receiving it, examined records from 9565 patients with coronary artery disease (CAD). The researchers published their results
in the February 2013 edition of Annals of Allergy, Asthma & Immunology
They found that 142 (1.5%) patients had histories suggesting aspirin allergy or sensitivity. Just 30 (21%) of these patients had probable cutaneous and/or respiratory reactions. The remaining patients appeared to have had adverse effects to aspirin, primarily GI intolerance and bleeding. Only 34 of these patients (24%) received appropriate daily aspirin prophylaxis. Clinicians prescribed clopidogrel for an additional 25 (17.6%), leaving 83 patients with no prophylaxis.
The researchers suggest that clinicians refer patients who report or appear to have aspirin sensitivity to an allergist for re-challenge with a test dose of aspirin. If patients are truly sensitive, desensitization can successfully allow them to take aspirin once again. For those who have aspirin side effects rather than sensitivities, prescribing a concurrent proton pump inhibitor can solve the clinical dilemma.
Ms. Wick is a visiting professor at the University of Connecticut School of Pharmacy and a freelance writer from Virginia.